Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 88, NWS Cleveland, OH

August 10, 2009Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 10, 2009, 2:38 PM EDT for Erie County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2009, 2:38 PM EDT (18:38 UTC)
Expired
Aug 10, 2009, 3:45 PM EDT
In force
67 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 146 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:47 PM EDTTSTM WND DMGWaterford, PAWATERFORD EMC REPORTED MULTIPLE TREES DOWN ONTO HOUSES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 101838
SVRCLE
PAC049-101945-
/O.NEW.KCLE.SV.W.0088.090810T1838Z-090810T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
238 PM EDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA

* UNTIL 345 PM EDT

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF WATERFORD...OR 12
  MILES SOUTH OF ERIE...AND WAS MOVING EAST AT 25 MPH. PENNY SIZE
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WATERFORD...
  UNION CITY...
  CORRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4201 7975 4200 7961 4185 7962 4184 8010
      4185 8031 4198 8033 4211 7975
TIME...MOT...LOC 1839Z 260DEG 21KT 4196 8006

$$

LEINS
3 follow-up statements
000 
WWUS51 KCLE 101914
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
314 PM EDT MON AUG 10 2009

PAC049-101945-
/O.CON.KCLE.SV.W.0088.000000T0000Z-090810T1945Z/
ERIE PA-
314 PM EDT MON AUG 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 310 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED NEAR WATERFORD...OR 17 MILES SOUTH OF ERIE...MOVING SOUTH AT
15 MPH.

LAT...LON 4187 7980 4186 8011 4193 8013 4199 7990
TIME...MOT...LOC 1913Z 353DEG 11KT 4188 7998

$$

THOMPSON
000 
WWUS51 KCLE 101939
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT MON AUG 10 2009

PAC049-101945-
/O.CON.KCLE.SV.W.0088.000000T0000Z-090810T1945Z/
ERIE PA-
339 PM EDT MON AUG 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 338 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF UNION CITY...OR 14 MILES NORTHEAST OF
MEADVILLE...MOVING SOUTH AT 15 MPH.


A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT 
MONDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4187 7980 4186 8011 4193 8013 4199 7990
TIME...MOT...LOC 1938Z 353DEG 11KT 4180 7997

$$

FITZ
000 
WWUS51 KCLE 101941
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
341 PM EDT MON AUG 10 2009

PAC049-101945-
/O.CON.KCLE.SV.W.0088.000000T0000Z-090810T1945Z/
ERIE PA-
341 PM EDT MON AUG 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

AT 338 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF UNION CITY...OR 14 MILES NORTHEAST OF
MEADVILLE...MOVING SOUTH AT 15 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA.

&&

LAT...LON 4187 7980 4186 8011 4193 8013 4199 7990
TIME...MOT...LOC 1941Z 353DEG 11KT 4179 7997

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:59 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 10, 1:59 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
159 PM EDT MON AUG 10 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING...BRINGING
SHOWERS AND THUNDERSTORMS TO THE LOWER GREAT LAKES REGION. HIGH
PRESSURE WILL RETURN TO THE AREA ON TUESDAY WITH DRY WEATHER AND
NORMAL TEMPERATURES EXPECTED THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ALL QUIET ACROSS THE FORECAST AREA AS OF 10AM...HOWEVER I EXPECT
THAT TO CHANGE AS WE GET CLOSER TO NOON AND BEYOND. GOT A LOOK AT
THE 12Z NAM AS WELL AS THE MOST RECENT RUC13...CAPES ARE ALREADY
APPROACHING 2000J/KG ACROSS A GOOD MAJORITY OF THE AREA. SURFACE
TEMPS WARMING QUICKLY WHILE TEMPS AT BOTH 850MB AND 700MB ARE
DROPPING SLIGHTLY. THIS DIFFERENTIAL TEMPERATURE ADVECTION ALONG
WITH NUMEROUS LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION LEADS
ME TO BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY
THIS AFTERNOON. THE PLACEMENT OF THESE STORMS IS A BIT MURKY AT
THE MOMENT BUT I DREW IN THE HIGHEST POPS ACROSS THE WESTERN HALF
OF THE AREA IN CLOSE PROXIMITY TO A PRE-FRONTAL SURFACE TROUGH.
ALREADY IN AN SPC SLIGHT RISK AND WILL WAIT TO SEE IF ANY SORT OF
WW COMES OUT LATER TODAY.

ANOTHER WARM DAY TODAY BUT HEAT INDICES LOOK TO REMAIN JUST BELOW
ADVISORY CRITERIA. NO HEAT HEADLINES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
TONIGHT WITH COLD FRONT PUSHING EAST INTO THE REGION. THERE IS THE
POSSIBILITY THAT SOME OF THE THUNDERSTORMS WILL BE SEVERE EVEN INTO
THE EVENING HOURS.

ACTIVITY GRADUALLY EXITS TO THE EAST TUESDAY MORNING AND BRINGS AN
END TO THE PRECIPITATION AS HIGH PRESSURE BUILDS EAST OVER THE
REGION. HIGH PRESSURE WILL BECOME THE DOMINANT WEATHER FEATURE
WEDNESDAY THROUGH THURSDAY NIGHT.

TEMPERATURES THROUGH THIS PERIOD WILL SLIP BACK DOWN TO MORE
REASONABLE LEVELS AS SLIGHTLY COOLER AIR WORKS ITS WAY SOUTH INTO
THE REGION BY MID WEEK.  THIS WILL BE SHORT LIVED AS WARM AIR
ADVECTION TAKES PLACE BY WEDNESDAY NIGHT INTO THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
PLENTY OF HIGH PRESSURE FOR FRIDAY AND THE WEEKEND. THE GFS IS
TRYING TO HINT AT SOME QPF IN THE RETURN FLOW SATURDAY NIGHT AND
SUNDAY IN THE EASTERN PORTION OF THE FORECAST AREA. AT THIS TIME THE
ECMWF HAS IT DRY WITH PLENTY OF UPPER RIDGING ALOFT AND AT THE
SURFACE. WENT CLOSE TO GRIDDED MOS FOR THE TEMPERATURES AND THAT
SEEM TO FOLLOW LOCAL SCHEMES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THUNDERSTORMS ALREADY DEVELOPING NEAR AND AHEAD OF A TROUGH AXIS
THAT IS LOCATED FROM SOUTHERN ONTARIO INTO NORTHWESTERN OHIO.
APPEARS THAT KTOL IS IN THE CLEAR AND KFDY HAS ONLY A SMALL WINDOW
OF OPPORTUNITY THROUGH 19Z-20Z. ADDITIONAL CONVECTION IS
DEVELOPING ALONG THE HIGHER TERRAIN OF NW PA INTO ASHTABULA
COUNTIES. THIS CONVECTION MAY MOVE VERY LITTLE SO THIS COULD BE A
PROLONGED PERIOD OF RAINFALL. ERIE WILL GET ANOTHER ROUND OF
THUNDERSTORMS OFF OF LAKE ERIE AFTER 20Z.

ELSEWHERE STRONG TO SEVERE CONVECTION WILL CONTINUE TO DEVELOP WITH
STRONG GUSTY WINDS POSSIBLE. AS TROUGH AXIS PASSES THE MVFR/IFR
CONDITIONS SHOULD IMPROVE THROUGH THE EVENING. WILL THEN HAVE TO
WATCH FOR A RETURN OF SOME LOWER CEILINGS AND FOG AHEAD OF A COLD
FRONT THAT WILL ARRIVE TUESDAY MORNING.

.OUTLOOK...SOME MVFR CEILINGS POSSIBLE INTO TUESDAY MORNING. OTHER
MAINLY VFR.

&&

.MARINE...
SOUTHWEST WINDS WILL CONTINUE TO DECREASE THIS MORNING AHEAD OF A
WEAK COLD FRONT THAT WILL MOVE THROUGH OVERNIGHT. AT THIS TIME NOT
EXPECTING WINDS TO BE STRONG ENOUGH TO WARRANT A SMALL CRAFT
ADVISORY. SPECIAL MARINE WARNINGS WILL BE ISSUED THIS AFTERNOON AND
TONIGHT FOR STRONG TO SEVERE THUNDERSTORMS. FOR MID WEEK A NORTHEAST
FLOW WILL DEVELOP...WAVES COULD BE 2 TO 4 FEET...THIS WILL HAVE TO
BE MONITORED. OTHER THEN THE THUNDERSTORMS FOR TODAY AND TONIGHT AND
THE NORTHEAST FLOW FOR WEDNESDAY THE LAKE SHOULD BE QUIET.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...MULLEN
MARINE...KIELTYKA
Hazardous weather outlook, Aug 10, 4:16 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
416 AM EDT MON AUG 10 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-110830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
416 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING
AND COULD PRODUCE STRONG DAMAGING WINDS. THE STORMS WILL BE THE
RESULT OF A PRE FRONTAL TROUGH AND COLD FRONT EXPECTED TO MOVE
ACROSS THE REGION THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES ARE NOT EXPECTED TO REACH HEAT ADVISORY CRITERIA
FOR TODAY BUT TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND 90
DEGREES IN MANY AREAS. THE COMBINATION OF HIGH TEMPERATURES AND
HUMIDITY CAN LEAD TO HEAT RELATED DISORDERS. CAUTION SHOULD BE
EXERCISED TODAY BY AVOIDING OVEREXERTING THE BODY DURING THE HEAT
OF THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:28 AM EDTAreal Flood AdvisoryCLEErie3 hr
Aug 10, 2:32 PM EDTFlash Flood WarningCLEErie3 hr
Aug 10, 3:37 PM EDTSevere Thunderstorm WarningCLECrawford53 min
Aug 10, 4:01 PM EDTAreal Flood AdvisoryCLECrawford6 hr
Aug 10, 4:24 PM EDTSevere Thunderstorm WarningCLECrawford66 min
Aug 10, 4:32 PM EDTFlash Flood WarningCLECrawford2 hr
Aug 10, 4:43 PM EDTTornado WarningCLECrawford47 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.